Maryland, 2017Damaging Winds in Maryland, April 20, 2017
April 20, 2017 · NWS LWX · 3 events in 2 counties and zones
High pressure was centered to the south and this allowed warm and moist air to move into the area. A few thunderstorms became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was centered to the south and this allowed warm and moist air to move into the area. A few thunderstorms became severe due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 1:48 PM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 1:48 PM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Thu Apr 20 2017
.SYNOPSIS...
High pressure off the coast will move further east today. A
cold front will drop into the Mid Atlantic Friday. Weak high
pressure builds over the area Friday night before low pressure
impacts the area Saturday night and Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few showers have been developing over the past hour or two across
the higher terrain...though, they are currently struggling to
sustain themselves long enough to become thunderstorms as parcel
accelerations remain rather weak. That should change over the
next hour or two...as instability continues to increase over
that area. Once scattered thunderstorms develop, they will
gradually push east through the afternoon into the evening.
CAPE/shear parameter space supports general thunderstorms (e.g.,
MLCAPE ~600-1000 J/kg...0-6 km EBS ~20-30 kts)...with perhaps a
very brief and localized pulse-type strong thunderstorm. The
best instability will be across the higher terrain...with much
less expected east of the Blue Ridge. The higher shear totals
(~30 kts by late afternoon) are mainly focused to our north
across PA...but could slip into the northern tier of counties
near the Mason-Dixon line by early evening. While still low
probability, this area is the most likely to experience a
stronger thunderstorm...if the activity in PA/WV can move into
this area.
Any thunderstorms should weaken shortly after sunset as instability
wanes with the loss of daytime heating. While low confidence, there
could also be some patchy fog tonight...particularly where it
rains this afternoon/evening. Overnight lows near 60F.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will push through the area Friday. Still some
uncertainty with regards to timing...which will have a large
impact on sensible weather across the area. Thunderstorms are
expected along/ahead of the front. A few of these storms could
become marginally severe...as instability increases compared to
today (e.g., MLCAPE ~1000-1400 J/kg). Latest SPC Day 2 Marginal
Severe risk was shifted further north into our area...which
makes sense considering the timing uncertainty of the frontal
passage and thus how much destabilization can occur. While
slightly better than today...strong wind field remains to the
north of the area...which results in only marginally favorable
shear profiles for storm organization.
Front will stall to our south late Friday into Saturday, leaving
us with extensive cloud cover as we remain in the cool sector.
Low pressure will approach the area from the SW during the day
Saturday...allowing for overrunning precipitation to develop
over the area during the afternoon and through the overnight.
Uncertainty remains in regards to how far north the greatest
QPF sets up...latest trends in the guidance continue to push the
highest totals south...keeping them over central VA. 1-2 inches
of rain are possible across central VA...with generally less
than an inch expected north of I-66.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Low pressure at the surface will likely sink south of the area
Sunday as the upper level low forcing it becomes cutoff from the
westerlies. The low may meander off the coast for a couple days with
high pressure building to the north. This would result in a cool and
dreary pattern into the first half of next week.
By the middle of next week, the low should move away and high
pressure rebuilds to the southeast of the area, resulting in
southwesterly flow and a marked increase in temperatures.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected at all sites through much of the today. Scattered
thunderstorms are possible this afternoon into the early
evening...with brief flight restrictions and gusty winds
possible. There could be some patchy fog around tonight...though
confidence is rather low at this time.
Thunderstorms with gusty winds are possible Friday...with flight
restrictions possible in any stronger thunderstorms...VFR
expected outside of thunderstorm activity.
Low clouds and periods of rain could impact the terminals
Saturday afternoon through Sunday morning...with sub-VFR
possible.
Sub-VFR likely in low clouds/onshore flow (generally
northeasterly around 10 knots) Sunday into Monday.
&&
.MARINE...
While gradient winds are expected to remain below SCA values
today/tonight, scattered thunderstorms are possible this
afternoon into early evening (especially over the Upper/Middle Tidal
Potomac). Brief/localized gusty winds are possible in the
strongest thunderstorms...with a chance for a few Special
Marine Warnings. Rain is expected for the waters Saturday.
Generally sub-SCA conditions expected Saturday night and Sunday. SCA
conditions possible Monday with increasing northeasterly flow.
Northeasterly flow between high pressure to the north and
low pressure to the south may push gusts into Small Craft Advisory
territory early next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...DFH
AVIATION...MSE/DFH
MARINE...MSE/DFH
Hazardous weather outlook, Apr 20, 6:47 AM EST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
747 AM EDT Thu Apr 20 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
747 AM EDT Thu Apr 20 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
747 AM EDT Thu Apr 20 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 4:10 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NNW TIMBERVILLE 38.65N 78.78W
04/20/2017 M0.75 INCH ROCKINGHAM VA TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER LWX1701813
KLWLocal storm report, Apr 20, 5:34 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 SSW WINCHESTER 39.15N 78.18W
04/20/2017 M0.75 INCH CITY OF WINCHESTER VA TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER LWX1701814
KLWThunderstorm Wind, Montgomery
- When
- April 20, 7:10 PM EST
- Where
- Montgomery County, 0.65 mi N of Georgetown Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.009, -77.049
A large tree was down near the intersection of Linden Lane and Warren Street.
Thunderstorm Wind, Prince George'S
- When
- April 20, 7:15 PM EST
- Where
- Prince George'S County, 0.45 mi NW of Adelphi
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.005, -76.976
Structural damage was reported to an Apartment building on Metzerott Road.
Thunderstorm Wind, Prince George'S
- When
- April 20, 7:15 PM EST
- Where
- Prince George'S County, 0.34 mi NNW of Adelphi
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.004, -76.973
A large tree fell onto a couple townhomes along Greenspire Terrace.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Lightning Strike in Wisconsin, April 20, 2017$100,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Missouri, April 20, 2017$47,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 20, 2017$25,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Michigan, April 20, 2017$16,000 · 1 in hail · 2 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691912, 691913, 691914.